Hail, Lipscomb
- When
- September 17, 3:21 PM CST
- Where
- Lipscomb County, 4.84 mi S of Lipscomb
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.160, -100.270
During the late afternoon of the 17th a couple of isolated storms formed along a weak boundary in the far eastern TX Panhandle. To the east of the boundary, moisture interacted with some modest instability to create these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon of the 17th a couple of isolated storms formed along a weak boundary in the far eastern TX Panhandle. To the east of the boundary, moisture interacted with some modest instability to create these thunderstorms. One of these thunderstorms intensified and created hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 12:16 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 116 PM CDT Sat Sep 17 2022 ...New SHORT TERM, LONG TERM, AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 111 PM CDT Sat Sep 17 2022 West to southwest flow aloft will continue over the Panhandles this evening and will transition to more southerly flow on Sunday as high pressure builds over north central Texas. Overall warmer and drier conditions are expected. We still have just enough lingering moisture that perhaps we get a storm or two in the east this afternoon/evening. Although not all CAMs suggest this, most of them are pointing towards a quiet night with no storms in the east. If a storm manages to form and moves into the eastern Panhandles, it could be a strong storm as mixed layer CAPE values are in the 750-1000 J/kg, the DCAPE values will range from 1400-1600 J/kg, so a strong to severe gust couldn't be ruled out. Additionally, effective shear will be in the 25-40kt range over the east, but again, storm development is still in question. One thing to note, is that the CAMs have struggled each day with the possibility of storms. Lee surface low over southeast CO will move east into KS this evening and tonight and bring increased gradients over the Panhandles, which will allow for breezy winds this evening and overnight again. Winds in the 15-25 mph range with gusts up to 40 possible. As the high builds over the north central TX area on Sunday the flow aloft will be more south southwest. And moisture will be pushed further west over the Four Corners region. Very warm and dry conditions are expected, with another round of breezy winds from another lee surface low. Although winds will not quite be as strong, they will still be 15-20, with gusts up to 30 mph. Weber && .LONG TERM ... (Monday through next Friday) Issued at 111 PM CDT Sat Sep 17 2022 Hot and dry to start with some relief in the latter half of the week. Precip is still very uncertain for the frontal passages. The first half of the week looks to remain hot and dry with high pressure sitting overhead. The latter part of the week continues to look uncertain with models still in disagreement. Models agree that a longwave trough will drop out of Canada into the northern Plains and send a cold front through the southern Plains, which should arrive to the northern Panhandles sometime Wednesday afternoon. Models disagree with how the front is handled though as the deterministic GFS stalls out the front half way through the Panhandles while the deterministic EC pushes it all the way through. Only a couple GEFS members try to bring precip into the OK Panhandle with the front, so we will likely stay dry mid week. Thursday looks to see southerly flow return at the surface. Mid levels should see some flattening out of the high pressure ridge, but it may only be enough for storms off the mountains to barely clip the far northwest. The end of the week remains very uncertain as the GFS is now the faster model with the next frontal passage being on Friday with perhaps a reinforcing front Saturday. The EC skips over the weak front Friday and just has the frontal passage Saturday. With most ensemble members staying dry, the NBM has dried out Friday through the daytime on Saturday for this run. Model trends are still hard to establish for the end of the week at this point. Temps will be hot and dry to start the week thanks to the downsloping and lee side lows. The fronts in the latter half of the week will bring some relief and drop temps back to the upper 80s to low 90s. Beat && .AVIATION... (18Z TAFS) Issued at 111 PM CDT Sat Sep 17 2022 VFR conditions will prevail at all TAF sites over the next 24 hours. LLJ set up could provide LLWS around 40-45kts tonight from 06-12z, mainly at KDHT and KGUY. Overall surface winds will be out of the south southwest 15-20kts with gusts up to 30kts. Skies will be mostly clear for the TAF period. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 91 64 92 / 0 0 0 0 Beaver OK 70 98 68 96 / 0 0 0 0 Boise City OK 63 94 62 92 / 0 0 0 0 Borger TX 70 97 68 96 / 0 0 0 0 Boys Ranch TX 65 94 64 93 / 0 0 0 0 Canyon TX 64 91 63 91 / 0 0 0 0 Clarendon TX 67 92 66 92 / 0 0 0 0 Dalhart TX 61 92 60 91 / 0 0 0 0 Guymon OK 67 97 65 96 / 0 0 0 0 Hereford TX 63 92 62 92 / 0 0 0 0 Lipscomb TX 69 97 67 96 / 0 0 0 0 Pampa TX 67 93 66 93 / 0 0 0 0 Shamrock TX 67 95 66 95 / 0 0 0 0 Wellington TX 68 95 67 96 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...89 LONG TERM....16 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 129 PM CDT Sat Sep 17 2022 OKZ001>003-TXZ001>020-317-180630- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 129 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A storm or two is possible in the eastern Panhandle this evening. Severe weather is not anticipated but a storm has the potential to be strong with gusty winds being the main concern. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible in the far northwestern combined Panhandles on Wednesday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
334 PM CDT Sat Sep 17 2022
TXZ004-005-172100-
Ochiltree TX-Lipscomb TX-
334 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southwestern
Lipscomb and southeastern Ochiltree Counties through 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wolf Creek Park, or 17 miles northwest of Canadian,
moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Lipscomb and southeastern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3605 10037 3606 10067 3613 10072 3636 10038
3610 10026
TIME...MOT...LOC 2034Z 238DEG 15KT 3610 10059
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
359 PM CDT Sat Sep 17 2022
TXZ005-172130-
Lipscomb TX-
359 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of Lipscomb County
through 430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lipscomb, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lipscomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 10001 3605 10032 3605 10038 3606 10044
3616 10055 3618 10055 3644 10027
TIME...MOT...LOC 2058Z 229DEG 22KT 3615 10042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LFMThe Amarillo radar (KAMA), 166 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057513.